Yes, DXM can be both dangerous and deadly when abused.
DXM overdose can be fatal. Repeated abuse of the drug can cause addiction and potentially dangerous withdrawal symptoms.
DXM should only be taken exactly as directed to avoid possible hazardous, or even life-threatening, consequences.
DXM Use and Abuse
Dextromethorphan, or DXM, is contained in hundreds of over-the-counter (OTC) cold and cough medications. It works as a cough suppressant.
When taken as directed and in the recommended doses, DXM products are considered to be safe. The National Institute on Drug Abuse (NIDA) warns that DXM-containing products are often abused, however. DXM abuse is often called skittling or robo-tripping.
DXM is meant to be taken in doses of around 15 to 30 mg (milligrams) at a time. When abused, it is often ingested in doses between 200 and 1500 mg at once, which can make it act like a dissociative drug, not unlike PCP (phencyclidine).
High doses of DXM can cause potential psychosis and be incredibly dangerous. A DXM overdose, particularly if it is combined with another drug, can be deadly.
There are long-term side effects of DXM abuse, ranging from permanent brain damage to addiction. With long-term abuse, users may experience significant withdrawal symptoms when they stop use.
Abuse of DXM causes more than 6,000 visits to emergency departments (EDs) in the United States each year.
In low doses, DXM misuse may cause euphoria as well as mild hallucinogenic and stimulant effects. Higher doses of the drug can cause dissociation and effects similar to those associated with other dissociative drugs like ketamine and PCP.
Side effects of DXM use can cause the following:
- Coordination issues
- Slurred speech
- Vision problems
- Elevated heart rate
- Feelings of being “out of body”
- Increased blood pressure
- Involuntary eye movements
- Inability to think clearly or make rational decisions
- Distorted time perception
Aggression, violence, hostility, and personality changes can occur with high doses.
DXM use can cause an overdose, especially if it is mixed with other drugs. A DXM overdose can cause breathing problems, seizures, and increased central nervous system activity, which can be both dangerous and deadly. Death from cardiac or respiratory arrest is possible during an overdose.
Potential Long-Term Effects
Taking DXM with other drugs can be especially dangerous. NIDA for Teens warns that taking it with decongestant medications, which are also commonly contained in OTC cold medicines, can cause a lack of oxygen flow to the brain. This can lead to long-term and irreversible brain damage.
Regular use of DXM can amplify its effects. This can cause toxic psychosis, a condition in which you completely lose touch with reality. You may feel extremely confused and experience many behavioral and psychological issues.
Scientific studies show that using a drug like DXM regularly physically changes the way the brain works. Brain chemistry and even structural wiring can be disrupted and rearranged. This can lead to withdrawal symptoms when you stop taking it.
Withdrawal is your brain’s way of trying to regulate itself. It can take some time for it to heal and regain balance without the drug.
Withdrawal symptoms from DXM are typically considered dangerous, though they are not necessarily deadly in their own right. Relapse after a period of not using the drug can lead to a possible overdose, which is potentially life-threatening.
If you have been using DXM for a long time and in high doses, or you have been using it in combination with other drugs and/or alcohol, withdrawal can be significant and rather intense.
Symptoms of DXM withdrawal can include the following:
- Muscle aches
- Night sweats
- Intolerance to cold
- Drug cravings
DXM withdrawal can lead to significant weight loss and extreme dehydration, which can be dangerous. Behavioral issues, memory lapses, and trouble concentrating, thinking clearly, and focusing for any length of time are also possible side effects of DXM withdrawal.
Typically, DXM remains active in the body for about six hours, and withdrawal can start after this point. Symptoms of withdrawal may last a few weeks, which can increase the risk for relapse. This makes it hard to stop taking the drug on your own without professional assistance.
Ultimately, DXM abuse can be very dangerous. If you use more DXM than directed, it is misuse, and it can lead to serious consequences.
Don’t take the risk of abusing DXM or combining it with other substances. The results could be deadly.